Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 33, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Sep 7, 2020, 10:47 PM CDT for McLean County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2020, 10:47 PM CDT (03:47 UTC)
- Expired
- Sep 8, 2020, 1:04 AM CDT
- In force
- 2 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County McLean County, IL
The radar
The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 12:56 AM CDT | HEAVY RAIN 1.64 | Bloomington Airport, IL | RAINFALL SINCE 9 PM MONDAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1489 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.5
The text
As transmitted.
954
WGUS53 KILX 080347
FFWILX
ILC113-080745-
/O.NEW.KILX.FF.W.0033.200908T0347Z-200908T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1047 PM CDT Mon Sep 7 2020
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Southern McLean County in central Illinois...
* Until 245 AM CDT.
* At 1046 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Bloomington, Normal, Le Roy, Heyworth, Danvers, Downs, Saybrook,
Stanford, Cooksville, Bellflower, Arrowsmith, Ellsworth, Holder,
Moraine View State Park, Bloomington Airport and Shirley.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following highways...
Interstate 39 between mile markers 0 and 1.
Interstate 55 between mile markers 146 and 169.
Interstate 74 between mile markers 123 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4054 8846 4031 8847 4033 8926 4056 8926
FLASH FLOOD...RADAR INDICATED
$$
Shimon1 follow-up statement
799 WGUS73 KILX 080604 FFSILX Flash Flood Statement National Weather Service Lincoln IL 104 AM CDT Tue Sep 8 2020 ILC113-080614- /O.CAN.KILX.FF.W.0033.000000T0000Z-200908T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McLean- 104 AM CDT Tue Sep 8 2020 ...THE FLASH FLOOD WARNING FOR SOUTHERN MCLEAN COUNTY IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4054 8846 4031 8847 4033 8926 4056 8926 $$ Shimon
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:15 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Sep 7, 9:15 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 915 PM CDT Mon Sep 7 2020 .SYNOPSIS... Issued at 240 PM CDT Mon Sep 7 2020 Isolated to scattered showers and thunderstorms should redevelop along a frontal boundary across central Illinois early this evening and move east across the area. Another area of thunderstorms should develop west of Illinois later tonight and move across the northern half of the state during the overnight hours. The outflow boundary from the overnight storms will become the focus for additional thunderstorms on Tuesday into Tuesday night. Due to cloud cover and rainfall, overnight lows in the north will be in the upper 50s to lower 60s. However, where no rain occurs tonight, overnight lows will only drop into the middle to upper 60s. && .UPDATE... Issued at 915 PM CDT Mon Sep 7 2020 A line of elevated storms have finally developed north of the warm front across our northern counties from Fulton Co to McLean Co. The instability is supportive of stronger updrafts, with MUCAPE of 2500 J/kg, but CIN is increasing toward 60-100 J/kg, which is causing some reduction is full updraft potential. Still, a few of the stronger storms could produce some dime to nickle size hail. Damaging wind gusts will be difficult to reach the ground through the increasing low level inversion. We remain in a Marginal Risk of Severe storms in the SPC Day 1 outlook, so will monitor storm progression this evening for intensification. The latest trend in the CAMs is for the line of storms to remain relatively stationary across our northern counties until toward sunrise on Tuesday, when they finally shift northward. That is a change from previous guidance, that showed a steady but slow northward progression of the line during the evening, leaving mainly dry conditions for the last few hours of the night. Have therefore adjust PoPs/Weather to linger longer in our northern counties, with a larger area of Likely to Categorical PoPs the rest of the night across the north. Also trimmed the southern extent of PoPs due to a northward focus in progress. The remainder of the forecast details are on track. Updated forecast info is already available. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 240 PM CDT Mon Sep 7 2020 Isolated to scattered showers and storms should redevelop along a frontal boundary across central Illinois early this evening and move east across the area. This front will then move north and northwest as a warm front, pushing the focus for more precip further north. Then, another complex of thunderstorms should develop west of Illinois across Iowa later tonight and move across the northern half of the state during the overnight hours. Storms from this complex will move across northern parts of the CWA overnight so will have definite pops in the north and then taper to chance pops along I-27. The outflow boundary/front from these overnight storms will become oriented from the southwest to northeast during the Tue morning hours and become the focus for additional thunderstorms on Tuesday, so the highest pops will be northwest of the IL river with lower pops toward the east. Due to cloud cover and precip, overnight lows will range from the upper 50s in the far northwest to the middle to upper 60s across the central and southeast. A large temp spread is also expected Tuesday as the boundary/front should be located near the IL river. This will result in afternoon highs around 70 in the northwest to the upper 80s in the east and southeast parts of the CWA. .LONG TERM...(Tuesday night through Monday) ISSUED AT 240 PM CDT Mon Sep 7 2020 The frontal boundary will still be along the same area Tuesday night into Wed, keeping the focus for the highest pops northwest of the IL river. High pressure will then move into the area with dry and cooler conditions for Wed night through Thur night. However, this will be short lived as another frontal boundary will move toward and through the area with more showers and storms for Fri through the whole weekend. This will be followed by another dry period Sun night and Mon. Temps will remain on the cooler side after Wed, with afternoon highs ranging from around 70 to around 80. Overnight lows will be in the 50s to lower 60s through the extended period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 642 PM CDT Mon Sep 7 2020 A frontal boundary extending across central IL is still forecast to lift north as a warm front this evening, triggering an area of showers/storms mainly across the northern half of our CWA. Timing is a bit delayed from previous CAM output, and visible satellite images have shown very little indication that towering CU are imminent along the front at 2330z/630pm. In fact, an expansive area of strato-CU has developed across the northern third of our forecast area, where we expect showers/storms to fill in by late evening. All cigs at 00z are VFR, but we expect lowering to MVFR with precip development, especially for the I-74 terminals. Boundary and precip will eventually shift north of the I-72 terminals, most likely leaving them dry after 04z. Believe precip will lift north of BMI as well around 07z but keeping VCSH with IFR cigs. Expecting MVFR and then IFR cigs at PIA as well. Think at PIA and BMI cigs may start to improve some tomorrow morning. Northeast winds expected north of the boundary, variable along the boundary and then southeast to south, south of the boundary. Models are continuing to show possible LLWS south of the front overnight at BMI/SPI/DEC/CMI. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Shimon SYNOPSIS...Auten SHORT TERM...Auten LONG TERM...Auten AVIATION...Shimon
Hazardous weather outlook, Sep 7, 3:36 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 336 PM CDT Mon Sep 7 2020 ILZ027>031-036>038-081100- Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 336 PM CDT Mon Sep 7 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible this evening along a stationary boundary, with more widespread showers and storms developing during the night. A few storms could be strong to severe during this evening after sunset, with gusty winds and hail possible along with locally heavy rains and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... There will be a chance of thunderstorms Tuesday through Wednesday. Isolated thunderstorms are possible from Friday night through Sunday. The risk of severe storms is low during this time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 6 pm to midnight. ILZ040>057-061>063-081100- Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas- Edgar-Logan-Macon-Mason-Menard-Morgan-Moultrie-Piatt-Sangamon- Schuyler-Scott-Shelby-Vermilion- 336 PM CDT Mon Sep 7 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated to scattered thunderstorms are still possible this evening along a stationary boundary. A few storms could be strong to severe, with gusty winds and hail possible, along with locally heavy rains and cloud to ground lightning. More widespread showers and storms will be possible last tonight as a complex of storms moves across northern Illinois. Locally heavy rainfall and lightning will be the main threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Isolated thunderstorms are possible from Tuesday through Wednesday, mainly west of I-57. Isolated thunderstorms are possible from Friday night through Sunday. The risk of severe storms is low during this time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 6 pm to 10 pm today. ILZ066>068-071>073-081100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 336 PM CDT Mon Sep 7 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Isolated thunderstorms are possible Saturday through Sunday. The risk of severe storms is low during this time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Auten
In the hours before
Special weather statement, Sep 7, 9:58 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Lincoln IL 958 PM CDT Mon Sep 7 2020 ILZ038-043-080400- De Witt-McLean- 958 PM CDT Mon Sep 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE WITT AND SOUTHERN MCLEAN COUNTIES UNTIL 1100 PM CDT... At 958 PM CDT, Doppler radar was tracking a strong thunderstorm over McLean, or 14 miles southwest of Bloomington, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Le Roy, Heyworth, Downs, McLean, Stanford, Shirley and Moraine View State Park. This includes the following highways... Interstate 55 between mile markers 144 and 156. Interstate 74 between mile markers 135 and 156. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4031 8926 4045 8922 4041 8853 4023 8870 TIME...MOT...LOC 0258Z 282DEG 19KT 4034 8918 Shimon
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:58 PM CDT | Special Weather Statement | ILX | DeWitt | 62 min |
| Sep 7, 10:06 PM CDT | Areal Flood Warning | ILX | McLean | 3 hr |
| Sep 7, 11:42 PM CDT | Special Weather Statement | ILX | Tazewell | 63 min |
| Sep 8, 1:48 AM CDT | Special Weather Statement | ILX | Woodford | 42 min |
| Sep 8, 2:19 AM CDT | Flash Flood Warning | ILX | Peoria, Tazewell | 3 hr |
| Sep 8, 2:42 AM CDT | Special Weather Statement | ILX | Woodford | 33 min |
| Sep 8, 3:01 AM CDT | Special Weather Statement | ILX | Knox | 44 min |
| Sep 8, 3:14 AM CDT | Flash Flood Warning | ILX | Woodford | 3 hr |
| Sep 8, 3:06 PM CDT | Special Weather Statement | ILX | Piatt | 39 min |
| Sep 8, 3:51 PM CDT | Special Weather Statement | ILX | Champaign | 39 min |
| Sep 8, 5:02 PM CDT | Special Weather Statement | ILX | Moultrie | 43 min |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.